Search This Blog

Friday, December 18, 2015

Adventures in Chemotherapy, Part 3 -- So long, farewell, auf wiedersehen, goodnight...


First, the good news:

After five long months (and seven months since being diagnosed), I completed my chemotherapy treatments on Nov. 24. (That's my oncology nurse Kristin in the photo above; the sign was made with loving hands by my daughter Jessica and granddaughter Kimberly.) Oh, and see my tiara?

I turned that final treatment into a celebration*.

The other good news: Two of the many side effects that plagued me daily for five months -- nausea and diarrhea -- are gone as of about a week ago.

One of the side effects that afflicted me for five months and forced me to stay in bed two to three days every week -- extreme, paralyzing fatigue -- is, thankfully, gone. The routine, daily cancer-related fatigue still lingers and will last up to a year or longer according to my medical oncologist Dr. Cynthia Martel.

And my "moon face" and weight gain caused by the powerful steroid Dexamethasone that I took for five months are just now beginning to diminish -- very slowly.


The not-so-good news: 

All of the other side effects are hanging on.

For example, I have neuropathy in my hands and feet as well as pain, discoloration and brittleness in my fingernails. I took this photo of my fingernails this morning (see the bands with darker color?):



It is such an odd sensation to have total numbness in my fingertips while, just on the opposite side, having such painful sensitivity in the dark part of my fingernails. There is only an inch or so of tissue in between, so it doesn't make a lot of sense to me. But then I'm not a physiologist. 

Another side effect that hasn't said goodbye yet is the truly annoying metallic taste in my mouth. The medical word for this is dysgeusia. I like the term metal mouth better. Try chewing on a ball of aluminum foil all day, every day. That's exactly what it tastes like to me. Using plastic forks and spoons instead of metal utensils has helped a little. 

For the first couple of months of my chemotherapy treatments I got really bad sores in the lining of my mouth and on my tongue. All that tissue is so delicate.

I'm still experiencing pain deep in the long bones of my arms, legs and shoulders -- femur, tibia, fibula, humerus, ulna and clavicle. I never know when it will strike, or in which bone(s). When I first complained about it to my oncologist, she said it was consistent with side effects of chemotherapy, but she ordered bone scans for good measure to determine whether the cancer had metastasized to one or more of my long bones. It hadn't, thank God.  



There are many other side effects that I look forward to bidding farewell to in the near or distant future, but I'll leave it at these descriptions for now.

My oncologist, Dr. Cynthia Martel, said it would take three to six weeks after the end of chemo for some of the side effects to dissipate and others will take their sweet time, in some cases up to a year or longer. 

In January I'll begin 30 radiation treatments, which I truly believe will signal the end of my cancer journey forever.

So long, farewell, auf wiedersehen, goodnight...



* On that last day of chemotherapy I asked my oncology nurse, Kristin, if everybody turns their last day into a celebration. She said she has been a registered nurse for 20 years, the last 12 of which have been in oncology, and she can count on one hand the number of her chemotherapy patients who have chosen to celebrate the occasion. She recounted the response of one female patient who, on her final day, said the following to her: "I hope you can sleep at night knowing that you poisoned me." It's shocking to me how many cancer patients choose to be bitter and cynical. That's just not my way.

4 comments:

  1. Hope you will continue to bid farewell to the remainder of the side effects as you continue with your recovery.

    ReplyDelete
  2. So happy that ordeal is over for you, Ann. Hoping that all side effects dissipate quickly rather than not, and the rest of the treatment will be easier on you. Remember though, you're a warrior woman!

    ReplyDelete
  3. Hang tight Warrior Ann - we are all there with you!

    ReplyDelete
  4. Ann, your positive attitude will serve you in good stead. It can't be easy, but it can be done! And with your warrior posse, it is already happening.

    ReplyDelete